Monitoring the high-energy sky with small satellites

2022 September 6-8

Brno, Czech Republic


Location

Brno is the second-largest city in the Czech Republic. It is the capital of the South Moravian Region with a population of almost 400.000 people. It is a modern city with a focus on high-technology industry, trade, science, information technology, research, and innovation with business incubators and centres of excellence in science. Brno is a city of universities with more than 86,000 students and 3 university campuses. Most of the Czech space industrial companies are located in the Brno technological park. It is a dynamic lively city with plenty of restaurants, shops, and cultural centres.

Venue

The Brno Observatory and Planetarium is a modern and architecturally beautiful venue in a hilltop park, with great views, in the middle of Brno, is ideal for medium size conferences. It provides modern audiovisual equipment, excellent Wi-Fi connection, and additional rooms for side meetings and discussions. The venue provides much-needed flexibility, including the possibility of organising a hybrid event, with part of the participants connected remotely.

Travel

While Brno only has a small international airport, it has direct train/bus connections to larger airports in nearby Vienna and Prague. The Main Railway station (Brno Hlavní nádraží) is located in the city center close to Náměstí Svobody. When you travel from Brno Hlavní nádraží to the meeting venue - Observatory and Planetarium Brno (Hvězdárna a planetárium Brno) - the easiest is to take tram number 4 to the square at the top of Kraví hora (305 meters above the sea level; German: Kuhberg or Urnberg; hantec: Monte Bú, folk: Kravák; English: Cow Mountain) - Náměstí Míru. The Brno Planetarium and Observatory is then within 5 minutes of walking distance across the nearby park (see the map below).

Accommodation

You can search for convenient hotels in Brno at booking.com or airbnb, but we can recommend staying at Hotel Kozák, Hotel Continental, or Hotel International. A convenient cheaper option, is B&B Hotel University Brno.

Program

Tuesday, September 6



8:55-9:00 Norbert Werner - Welcome notes
9:00-9:30 Elisabetta Bissaldi - Gamma Ray Burst Science
9:30-10:00 Oli Roberts - Magnetars and Terrestrial Gamma-ray Flashes
10:00-10:30 Michele Lavagna - Distributed architectures in high-energy astrophysics

Coffee Break 30 min

11:00-11:15 Fabrizio Fiore - HERMES
11:15-11:30 Jeremy Perkins - BurstCube
11:30-11:45 Ming Zeng - GRID
11:45-12:00 Jakub Ripa - GRBAlpha and VZLUSAT-2
12:00-12:15 Roi Rahin - GALI
12:15-12:30 Rachel Dunwoody - EIRSAT-1

Lunch (12:30 - 13:50)

13:50-14:10 Eric Burns - Joint Localization between gamma-rays & GW, new IPN
14:10-14:30 Leo Singer - New GCN
14:30-14:50 Israel Martinez - Pipelines and response functions
14:50-15:10 Adam Goldstein - GBM data analysis tools
15:10-15:30 Aaron Tohuvavohu - Follow-up coordination
15:30:15:50 Martin Jelinek - GRB followup with robotic telescopes

Coffee break 20 min

16:10-16:30 Klaus Schilling - Satellite formations for astronomical observations
16:30-16:50 Robert Mearns - Overview of inter-satellite communication (challenges and opportunities)
16:50-17:10 András Pál - The SatNOGS network
17:10-17:30 Fabrizio Fiore - A new equatorial ground station for HERMES and small HEA missions


Wednesday, September 7



9:00-9:15 Matthew Kerr - GlowBug
9:15-9:30 Michelle Hui - MoonBeam
9:30-9:45 Hsiang-Kuang Chang - GTM
9:45-10:00 Dan Kocevski - Starburst
10:00-10:15 Abe Falcone - BlackCAT
10:15-10:30 Norbert Werner - QUVIK

Coffee Break 30 min

11:00-11:20 Hiromitsu Takahashi - In-orbit degradation of the Hamamatsu MPPCs (SiPMs)
11:20-11:40 Lee Mitchell - Low-Earth background and SiPM detectors
11:40-12:00 David Murphy - Authorisations and other paper-work challenges
12:00-12:20 Ming Zeng - Educational experience with the GRID mission
12:20-12:40 Lorraine Hanlon - Educational experience with the EIRSAT-1 mission

Lunch (12:40 - 14:00)

14:00-14:15 Aaron Tohuvavohu - LUVS
14:15-14:30 Shaolin Xiong - GECAM
14:30 -14:45 Merlin Reynaard Kole - Polar-2
14:45 -15:00 Lolowa Alkindi - Light-1
15:00-15:15 Laszlo Meszaros - CAMELOT prototype design
15:15-15:30 Giulio Lucchetta - MeVCube

Coffee Break 15 min

15:45-16:00 Michael Briggs - Fermi GBM GRB localization algorithm
16:00-16:15 Michael Burges - A statistical approach to GRB triangulation
16:15-16:30 Sharon Mitrani - Sky localization of long gamma ray bursts from an orbiting satellite

Moving to Mendel’s monastery, visit and dinner in a nearby brewery

Thursday, September 8



9:00-9:15 Robert Mearns - SpIRIT/SkyHopper
9:15-9:30 Luciano Burdieri - ALBATROS
9:30-9:45 Olivier Godet - 3UTransat
9:45-10:00 Yoichi Yatsu - PETREL (Wide field UV Transient survey)
10:00-10:15 Sheila McBreen - GIFTS
10:15-10:30 Varun Bhalerao - Daksha

Coffee Break 30 min

11:00-11:15 Stéphane Schanne - SVOM
11:15-11:30 Andrew Inglis - Solar flare science with smallsats: possibilities and challenges
11:30-11:45 Lian Tao - Introducing CATCH: the Chasing All Transients Constellation Hunters
11:45-12:00 Julia Salh - The GALI-ISS Mission - a Gamma-ray Burst Localizing Instrument
12:00-12:15 Philippe Laurent - COMPOL: a gamma-ray polarimeter in a 3U nanosat
12:15-12:30 Alexey Uliyanov - The COMCUBE project for GRB polarimetry

Lunch (12:30 - 14:00)

Thursday (14:00 - 15:00): Breakout Session 1

Coffee (15:00-15:10)

Thursday (15:10 - 16:10): Breakout Session 2
Thursday (16:10 - 17:30): Reports from the Breakout and discussion (80 min)

Topics of breakout session focussed on standardisation:
  • Group 1: Data Sharing (common formats etc.)
  • Group 2: Communications (Including utilisation of amateur networks)
  • Group 3: Hardware development
  • Group 4: Software Development

  • Science Organizing Committee

    Ehud Behar (Technion)
    Varun Bhalerao (Indian Institute of Technology Bombay)
    Abe Falcone (Penn State)
    Fabrizio Fiore (INAF Trieste)
    Sheila McBreen (University College Dublin)
    Andras Pal (Konkoly Observatory)
    Jeremy Perkins (NASA GSFC)
    Judith Racusin (NASA GSFC)
    Andrea Sanna (University of Cagliari)
    Michele Trenti (University of Melbourne)
    Norbert Werner (Masaryk University)
    Yoichi Yatsu (Tokyo Institute of Technology)
    Ming Zeng (Tsingua University)

    The workshop is co-organised by the High Energy Astrophysics Group in the Department of Theoretical Physics and Astrophysics at Masaryk University and the Brno Observatory and Planetarium.

    Location


    Brno Observatory and Planetarium

    Kraví hora 522/2, 616 00 Brno-střed
    Czech Republic

    </> with ♥ by Jean-Paul